Tennessee, 2014Flash Flooding in Tennessee, September 11, 2014
September 11, 2014 · NWS MEG · 3 events in 3 counties and zones
A slow moving cold front moved into the Mid-South during the morning hours of September 11th, 2014. Showers and thunderstorms developed along the front and kept redeveloping over the same area due to a low level jet that was over the area.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $1.1 million
- Crop damage
- None recorded
- Events
- 3
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A slow moving cold front moved into the Mid-South during the morning hours of September 11th, 2014. Showers and thunderstorms developed along the front and kept redeveloping over the same area due to a low level jet that was over the area. Southwest Tennessee and Extreme Northwest Mississippi was hit the hardest. Widespread 5-6 inches of rain fell over this particular area with scattered locations receiving as much as 7-10 inches of rain. Widespread flash flooding occurred and many roads had to be closed due to high water. Small rivers and streams overflowed their banks and in some instances locations that normally do not flood in heavy rain events did flood.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Memphis, TN wrote its last area forecast discussion before the first event at Sep 11, 1:54 AM CST, 1 hour 12 minutes earlier.
Area forecast discussion, Sep 11, 1:54 AM CST, 1 hour 12 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MEMPHIS TN
254 AM CDT THU SEP 11 2014
.DISCUSSION...
APPROACHING COLD FRONT ACROSS NORTHEAST ARKANSAS AND THE BOOTHEEL
OF MISSOURI...WITH TRAINING THUNDERSTORMS ALONG AND JUST AHEAD.
RAINFALL AMOUNTS SEEN IN THE PAST 4 TO 5 HOURS HAVE BEEN AS HIGH
AS 4 INCHES IN SOUTHEAST CLAY COUNTY. TEMPERATURES ACROSS THE ARE
ARE GENERALLY IN THE 70S...WITH A FEW LOW 80S IN THE MEMPHIS METRO.
FOR TODAY AND TONIGHT...THE COLD FRONT WILL CONTINUE TO SLOWLY
TRACK SOUTHEAST TODAY...BRINGING PERIODS OF SHOWERS AND
THUNDERSTORMS TO THE AREA...TO INCLUDE THE RISK FOR HEAVY RAINFALL.
THE CONVECTIVE ACTIVITY IS NOT EXPECTED TO REACH PORTIONS OF
NORTHEAST MISSISSIPPI UNTIL THIS AFTERNOON...SO HAVE BUMPED UP
HIGHS TO NEAR 90F THERE. FURTHER NORTH THE FRONT SHOULD MAKE IT TO
THE I-40 CORRIDOR AROUND NOON...SO TEMPERATURES IN THIS ZONE
SHOULD CLIMB A FEW DEGREES...REACHING THE LOW 80S. LONGEST TIME IN
THE PRECIPITATION SHIELD WILL BE THE NORTH TODAY...AND WITH THAT
TEMPERATURES SHOULD ONLY CLIMB TO THE MID 70S...ROUGHLY TEN
DEGREES BELOW NORMAL. THE FRONT IS EXPECTED TO GET A BIGGER PUSH
LATE TONIGHT TO NEAR THE I-20 CORRIDOR AS THE CURRENT SHORTWAVE
IN WESTERN MONTANA SWINGS INTO THE DAKOTAS. FROM THIS THERE MAY BE
A SMALL WINDOW OF DRY WEATHER/LIGHTER AMOUNTS OF RAIN THIS
EVENING BEFORE THE INFLUENCE OF THE NEXT WAVE. MODELS INDICATE
DEWPOINTS STAYING IN THE UPPER 60S TO LOW 70S OVERNIGHT...SO HAVE
BUMPED UP FRIDAY MORNING LOWS A COUPLE OF DEGREES.
FRIDAY AND SATURDAY...COOL...CLOUDY...WITH RAIN CHANCES CONTINUING
AS THE AFOREMENTIONED SHORTWAVE CROSSES THE MIDWEST. FORECAST
SOUNDINGS ON FRIDAY SHOW LINGERING BOUNDARY LAYER INSTABILITY
...SO A RISK FOR MORE THUNDER IS ANTICIPATED...ESPECIALLY INTO
NORTH MISSISSIPPI WHERE NEAR SURFACED BASED CONVECTION REMAINS
FAVORABLE. THE CANADIAN 1036MB HIGH CENTER WILL MOVE INTO KANSAS
AND MISSOURI FRIDAY NIGHT PUSHING THE FRONT CLOSER TO THE GULF
COAST. THE DEEPER POST FRONTAL AIRMASS WILL ENTER THE NORTHERN
MIDSOUTH CHANGING THE SHOWERY NATURE OF THE PRECIPITATION TO MORE
STABLE/STRATIFORM RAINFALL. IN ADDITION...PATCHY DRIZZLE AND FOG
ARE PROBABLE. THIS ACTIVITY WILL CONTINUE INTO MIDDAY SATURDAY
OVER THE SOUTHERN HALF OF THE CWA...WITH DRIER AIR FINALLY
BEGINNING TO CLEAR THINGS ACROSS THE NORTH. UNFORTUNATELY IT
APPEARS NORTH MISSISSIPPI WILL HOLD OFF ON ANY SIGNIFICANT CLOUD
CLEARING UNTIL SATURDAY EVENING AND OVERNIGHT.
SUNDAY THROUGH WEDNESDAY...THIS PERIOD WILL START OFF DRY AND
PLEASANT. HOWEVER A SECOND COLD FRONT...FORECASTED TO BE
WEAKER...WILL BRING INCREASING CLOUDS AND RAIN CHANCES LATE MONDAY
THROUGH TUESDAY. THERE ARE SLIGHT DIFFERENCES IN TIMING AND
INTENSITY BETWEEN THE ECMWF AND THE GFS. TEMPERATURES APPEAR
SEASONAL WITH HIGHS IN THE LOW TO MID 80S...AND LOWS IN THE 60S.
JAB
&&
.AVIATION...
06Z TAF CYCLE
A COLD FRONT IS EXPECTED TO GRADUALLY MOVE INTO THE MID SOUTH
ON THURSDAY WITH SHOWERS AND THUNDERSTORMS DEVELOPING AND MOVING
ALONG THIS FRONT. ACTIVITY HAS BEEN DELAYED THUS FAR BUT NOW
BEGINNING TO ENTER JBR...MEM AROUND 11/08Z...MKL AROUND
11/09Z...AND NOT UNTIL 11/17Z AT TUP. VFR CONDITIONS ARE
ANTICIPATED TO DETERIORATE TO MVFR/IFR CONDITIONS WITH THIS FRONT
AND IMPROVE BACK TOWARDS VFR CONDITIONS TOWARDS THURSDAY
AFTERNOON. MVFR CONDITIONS MAY REDEVELOP AT MKL/TUP THURSDAY
EVENING. S/SW WINDS WILL VEER NW/N WITH PASSAGE OF THIS COLD
FRONT BETWEEN 6-10 KTS.
CJC
&&
.MEG WATCHES/WARNINGS/ADVISORIES...
AR...NONE.
MO...NONE.
MS...NONE.
TN...NONE.
&&
Hazardous weather outlook, Sep 11, 2:03 AM CST, 1 hour 3 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MEMPHIS TN
303 AM CDT THU SEP 11 2014
ARZ008-009-017-018-026>028-035-036-048-049-058-MOZ113-115-
MSZ001>017-020>024-TNZ001>004-019>022-048>055-088>092-121015-
ALCORN-BENTON MS-BENTON TN-CALHOUN-CARROLL-CHESTER-CHICKASAW-CLAY-
COAHOMA-CRAIGHEAD-CRITTENDEN-CROCKETT-CROSS-DESOTO-DECATUR-
DUNKLIN-DYER-FAYETTE-GIBSON-GREENE-HARDEMAN-HARDIN-HAYWOOD-
HENDERSON-HENRY-ITAWAMBA-LAFAYETTE-LAKE-LAUDERDALE-LAWRENCE-
LEE AR-LEE MS-MADISON-MARSHALL-MCNAIRY-MISSISSIPPI-MONROE-OBION-
PANOLA-PEMISCOT-PHILLIPS-POINSETT-PONTOTOC-PRENTISS-QUITMAN-
RANDOLPH-SHELBY-ST. FRANCIS-TALLAHATCHIE-TATE-TIPPAH-TIPTON-
TISHOMINGO-TUNICA-UNION-WEAKLEY-YALOBUSHA-
303 AM CDT THU SEP 11 2014
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EAST ARKANSAS...
THE MISSOURI BOOTHEEL...NORTH MISSISSIPPI...AND WEST TENNESSEE.
.DAY ONE...TODAY AND TONIGHT
A FEW STRONG THUNDERSTORMS WILL BE POSSIBLE ALONG A COLD FRONT
TODAY SOUTH OF A JONESBORO ARKANSAS TO A DRESDEN TENNESSEE LINE.
STRONG WIND GUSTS AND LOCALLY HEAVY RAINFALL WILL BE THE MAIN
THREATS.
.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT ANTICIPATED AT THIS TIME.
JAB
Flash Flood, Lauderdale
- When
- September 11, 3:06 AM CST to 6:00 AM CST
- Where
- Lauderdale County, 3 mi WNW of Central to 3.64 mi SSW of Edith
- Cause
- Heavy Rain
- Reported by
- Public
- Coordinates
- 35.820, -89.597
Heavy rain produced flash flooding near Chisholm Lake. As a result, Chisholm Lake Road and the bridge near the lake were impassable due to high water.
Flash Flood, Tipton
- When
- September 11, 5:29 AM CST to 11:00 AM CST
- Where
- Tipton County, 1.74 mi NW of Jamestown to Dixonville
- Cause
- Heavy Rain
- Reported by
- Trained Spotter
- Coordinates
- 35.567, -89.893
Showers and thunderstorms trained over Southern Tipton County for several hours including the cities of Covington, Brighton, and Atoka. Widespread 4-5 inches of rain fell over this particular area. Numerous roads were closed due to flash flooding including Jack Bennett Road and Brighton Road.
Flash Flood, Shelby
- When
- September 11, 6:22 AM CST to 1:00 PM CST
- Where
- Shelby County, 1.65 mi NNW of Millington to 3.27 mi NW of Locke
- Cause
- Heavy Rain
- Property damage
- $1.1 million
- Reported by
- Law Enforcement
- Coordinates
- 35.371, -89.913
Showers and thunderstorms trained over Shelby County for several hours. At first, the heavy rain fell from Millington, to Bartlett, to Arlington. Widepread 4 to 6 inches fell across this northern corridor with isolated 7-8 inches in a few locations. Some locations picked up 1.75 to 2 inches of rain in a 1 hour and 15 minute time frame. Several homes near Millington were flooded from high water. Water rescues were needed in Mount Terrace for rescuing residents trapped in flooded homes. Numerous streets were closed some of which that had never been closed before due to heavy rain including Bartlett Boulevard and Stage Road in Bartlett. The corridor of the heavy rain shifted southward to Southern Shelby County by 8 am CDT as the cold front sagged south and stalled. Heavy rain fell from Whitehaven, to Germantown, to Collierville. Rainfall amounts ranged from 4 to 7 inches. The heavy rain produced a 20 ft hole in the roof of the Southland Mall near Whitehaven. Again, numerous streets and roads were closed in this corridor as well. In total, 74 homes sustained minor damage from flooding with one apartment complex that contained 31 units. One road also sustained damage. In addition, one business sustained minor damage from flooding as well.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flash Flood in Mississippi, September 11, 2014$2.0 million · 1 event
- Flash Flooding and Damaging Wind in New Mexico, September 11 to 12, 2014$16,000 · 7 events
- Heavy Rain in Texas, September 11, 20141 injured · 3 events
- Flash Flooding in Kentucky, September 11, 2014$6,000 · 5 events
- Flash Flood and Hail in New Mexico, September 11, 20141.5 in hail · 3 events
- Waterspout in South Atlantic Coastal Waters, September 11, 20141 event
- Flash Flood in Arkansas, September 11, 20141 event
- Flash Flood in Oklahoma, September 11, 20141 event
- Flash Flood in Alabama, September 11, 20141 event
- Waterspout in Gulf of Mexico, September 11, 20141 event
- Marine Thunderstorm Wind in North Atlantic Coastal Waters, September 11, 20141 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 542742, 542743, 542745.